Ask a doctor

Can a Diabetic Person Take Accutane ?

a person with type 1 or 2 diabetes can he take it and what are the risks and complications ?

Doctor Answers (2)

Accutane can be taken by a person with diabetes

+1

Accutane can potentially have a number of side effects, most of which are not particular to diabetes.  Those need to be monitored regularly in a similar way in both diabetics and non-diabetics.

One Accutane side effect that I would want to watch closely in patients with diabetes, is the potential rise in cholesterol and triglycerides.  Patients with diabetes are more prone to higher lipids.  Accutane therapy can increase serum lipids as well.  And increased lipids like cholesterol and triglycerides can affect the liver, which is also a potential side effect of Accutane

Dietary guidelines to help control that include avoiding saturated fats and simple carbohydrates.  Simple carbohydrates should be avoided by patients with diabetes anyways, as they raise blood glucose levels. 

I recommend that patients include only carbohydrates with a low glycemic index (glycemic index scales can be found easily online) and avoid those with a high glycemic index, like bread, potatoes, rice, pasta, candy, etc, as those can contribute to a rise in lipids.


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Accutane in a diabetic

+1

A diabetic patient may take accutane. There are many risks associated with Accutane therapy most recently discussed is controversial such as inflammatory bowel disease and teenage suicide. Accutane can affect many organs and bloodwork needs to be monitored monthly. Also, it is a teratogen so one cannot get pregnant while Accutane remains in system.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.